Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Reddish patch on the shaft of the penis. Used lotrimin and cortisone. Treatable by topical ointment?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 304 Questions
I am traveling and can't see a dr for at least a week. I have the need to have a urologist or a dermatologist (I'm not sure) look at some photos to give me an idea if what I have can be handled with topical ointment. About three weeks ago I noticed a reddish/pink shiny skin patch on the shaft of my penis near the glans and some small spots on the glans itself. I have photos of it before using lotrimin for 3 days and then cortisone for 3 days. I think it is working but I don't see enough of a change and can't get to a dr for at least 9 more days. There is no pain at all butmit used to be a little sensitive before I started the cortisone and it's just scary looking but no irritation or pain at all. I want to know to whom I can email the photos.

Photo (1) : after use of cortisone cream for 3 days. Pink shiny strange texture on shaft no itching and painless
Photo (2) : strange color patches on glans one area on shaft before cortisone red small bump to right side no pain or itch was sensitive before cream use no longer
Posted Wed, 18 Apr 2012 in Skin Hair and Nails
Answered by Dr. Rohit Batra 9 hours later
Thanks for posting your query.
The lesion on your penis can either be a fungal infection - candidiasis or a late sequel of herpes simplex.
In case you have a history of lesions starting as multiple vesicular fluid filled lesions which ruptured to form a patch associated with burning, mild pain and irritation then the diagnosis is most likely herpes simplex- which is a recurrent disease. Hence, if you have had such episodes in past then this further makes this a more likely diagnosis.
In such cases, topical steroids like cortisone should not be applied. An antiviral cream and oral acyclovir needs to be taken.
In case you started with symptoms of redness, itching and mild whitish scales or oozing then the likely diagnosis is a Candida infection and a combination of both the creams will definitely help but oral antifungal must be taken to eradicate the infection.

I hope I have answered your query. Please accept my answer if you have no further follow up queries.


Above answer was peer-reviewed by
Follow-up: Reddish patch on the shaft of the penis. Used lotrimin and cortisone. Treatable by topical ointment? 1 hour later
Candida it must be. No recurrence or pain or oozing but white scaling early on. First time ever seen. Can it be from sex with a person with a uti?
Answered by Dr. Rohit Batra 12 minutes later
Candida is a fungus and these infections are usually transmitted after unprotected sexual behaviour. It is common in females and manifests as whitish discharge per vaginum. It is also seen more commonly in diabetic people.
So in case you had an unprotected encounter with a person already suffering or harbouring the fungi, the chances of your contacting the same are always there.


Above answer was peer-reviewed by
Follow-up: Reddish patch on the shaft of the penis. Used lotrimin and cortisone. Treatable by topical ointment? 14 minutes later
My wife recently had a uti and took antibiotics for it but I got this around the same time or just after. It seems to be improving with over the counter topical 1% cortisone cream. Should in just continue a few more days or do I need an antibiotic or other treatment. Thank you.
Answered by Dr. Rohit Batra 38 minutes later

Thanks for writing again.

Most likely you are suffering from Candidiasis and so is your wife (even if she is not having any symptoms), as you said that she was treated for UTI with antibiotics.

Now, with antibiotics, bacterias are killed and fungi increase and might result in fungal infections, hence usually we give an antifungal cover in UTI's.

Once you reach back, consult a Doctor and get an oral antifungal course for both of you to eradicate this infection completely.

Hope, this answers your query. Please accept my answer in case you have no follow up queries.

Wish you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor